Search in the Abstract Database

Search Abstracts 2013

* = Presenting author

P181. Psoriasiform skin lesions induced by anti-TNF antibodies in IBD patients

C. Pernat1, 1University, Gastroenterology, Maribor, Slovenia

Background

Anti-tumor necrosis factor alpha (anti-TNF) antibodies are effective in the treatment of several inflammatory diseases, such as inflammatory bowel disease (IBD), ankylosing spondylitis, rheumatoid arthritis, psoriatic arthritis and refractory psoriasis. Anti-TNFs have a good safety profile. However, with the increasing use of these agents we also discover the unexpected adverse events, such as paradoxical inflammation of the skin. Different cutaneous lesions developing anti-TNF therapy have been described, the most common is psoriasis. So, psoriasis might be treated with anti-TNF's or might be induced as a result of treatment with anti-TNFs.

Methods

In recent years we have used infliximab or adalimumab to treat 137 patients with inflammatory bowel disease. We observed 3 cases of psoriasis onset during anti-TNF therapy among patients with Crohn's disease (CD) and 4 cases among patients with ulcerative colitis (UC).

Results

All UC and 1 CD patients were treated with infliximab, 2 CD patient with adalimumab. In all 7 patients the underlying disease had responded well to anti-TNF therapy. No patient had a family history of psoriasis, 1 UC patient had a personal history of psoriasis. In 5 patients treated with infliximab, psoriasiform skin lesions developed between 7 and 9 month after initiation of therapy, in 2 patient on adalimumab 11. and 17. month after initiation of therapy. 2 UC and 1 CD patients on infliximab developed palmoplantar pustular psoriasis, 2 UC patients on infliximab developed psoriasiform lesions of the scalp and joint flexures, 1 CD patient on adalimumab developed psoriasiform lesions of the legs, while 1CD patient on adalimumab developed erythematous scaly plaques started in the inguinal and pubic region and later accompanied by psoriatic plaques at other skin sites. All patients were referred to the dermatologist with experience in dealing with anti-TNF therapies. In all patients histologic findings from skin biopsies were consistent with psoriasis. In all patients on infliximab and in 1 patient on adalimumab therapy skin lesions responded favorably with topical agents despite continuation of anti-TNF's. In 1 patient on adalimumab anti-TNF had to be discontinued.

Conclusion

Anti-TNF induced psoriasis in adult IBD patients is rare. Despite it is rare, it is important cutaneus adverse effect of anti-TNF therapy, because it could interfere with the management of IBD.